North Carolina, 2024Flash Flooding and Flooding in North Carolina, August 7 to 12, 2024
August 7 to 12, 2024 · NWS ILM · 11 events in 4 counties and zones
Deep moisture and a stalled frontal boundary left the area very susceptible to flash flooding from isolated, slow moving storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and a stalled frontal boundary left the area very susceptible to flash flooding from isolated, slow moving storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 6:37 PM EST, 3 minutes earlier.
Area forecast discussion, Aug 7, 6:37 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
737 PM EDT Wed Aug 7 2024
.SYNOPSIS...
Bands of heavy rainfall associated with Tropical Storm Debby
will continue to impact Northeast SC and Southeast NC through
Thursday. Debby will finally lift north of the area on Friday
and begin accelerating off to the northeast. Considerable
flooding potential will continue to be a primary hazard through
Thursday with the threat for isolated tornadoes slowly
diminishing. Improving weather and marine conditions are
expected during the weekend into next week while a cold front
lingers in the area, with more typical pop-up showers and storms
returning to the daily forecast.
&&
.UPDATE...
Have updated pops to essentially 100 across the board via radar
trends. While some near term guidance shows a break or two some
others just show the pattern filling in.
&&
.NEAR TERM /THROUGH TONIGHT/...
The center of Debby is drifting northward and is expected to
eventually make its second landfall in South Carolina somewhere
between Charleston and Myrtle Beach this evening or tonight. Bands
of heavy showers and embedded thunderstorms have mainly focused in
the Grand Strand and Pee Dee regions today, but it appears this band
is finally shifting inland from the coast and into the Cape Fear
region as well, and this should continue shifting northward through
this evening. Where heavy showers and storms train over the same
areas, flash flooding remains a serious concern, with rainfall rates
of 1-3" per hour possible at times. In addition, gusty winds
exceeding 40mph possible remain possible, particularly in the
heavier showers or storms. A marginal risk for brief, but fast-
moving, tornadoes remains through tonight until the center of
circulation moves north of our latitude.
As Debby shifts inland and continues to accelerate northward while
passing either through our western CWA or to our west, heavy rain
bands will continue to stream off the ocean and maintain a flash
flooding threat through Thursday. Again, pinpointing where flash
flooding will occur is difficult to determine as the persistence and
intensity of rain bands will determine if flash flooding occurs in a
given location. Nevertheless, with tropical moisture still in place,
the risk for flash flooding is still considered high through the
period.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The remnants of Debby will lift into central NC Thursday
evening and accelerate into central VA by Friday morning.
Although potential for widespread heavy rain will have shifted
NW of the area, localized flooding may still be a concern
Thursday night, depending on how any trailing bands of
convection evolve. A frontal boundary in the wake of Debby
remnants will slowly shift in from the west and stall near the
coast Saturday evening. Scattered to numerous showers/tstms will
continue along and east of the front, but PW values west of the
boundary should drop off below 2".
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A stalled surface front is expected to be draped across the
forecast area Sunday and provide a focus for scattered
showers/tstms. As a closed low swings across southeastern Canada
Sunday night, a subtle shortwave will push across the Carolinas
and may be enough to nudge the front just southeast of the
area. If not, a slightly more distinct shortwave may follow late
Tuesday and give it a push. Regardless, will carry chance PoPs
through the period as scattered showers and tstms may develop
any afternoon or evening.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Aviation interests will continue to be challenged through the
period with solid coverage of heavy rain and embedded
thunderstorms. MVFR to occasional IFR conditions will be in
place through Thursday.
Extended Outlook...MVFR/IFR expected as Tropical Storm Debby
affects the area through late Thursday. A return to predominant
VFR conditions is expected on Friday as Debby lifts away.
&&
.MARINE...
Through Thursday...Hazardous marine conditions will continue
through the period as Debby slowly treks northward, moves
inland, and accelerates northward. Tropical storm force winds
will remain a hazard, particularly in spiral rain bands wrapping
around the storm, and dangerous seas will continue through
Thursday as well. With Debby making landfall tonight and
continuing northward, an overall weakening trend will commence
in the wind and waves late on Thursday, but heavy rain bands
will continue to stream over the waters, locally enhancing wind
and wave action.
Thursday through Sunday Night...Debby will lift into south-
central NC by Thursday evening, then accelerate into the Mid-
Atlantic region through Friday. Surface winds across area waters
will veer from SE to S, and should remain elevated through
Friday as the gradient remains relatively strong. Winds should
lighten up Friday night as a slow-moving front approaches the
coast from the west, and seas should also fall below advisory
criteria heading into Saturday morning. It appears that the
front will stall in the vicinity of the coast and linger through
the period. This will result in the potential for scattered
showers and tstms, especially near this boundary.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ099-106-108>110.
Flood Watch through Friday morning for NCZ087-096-099-105>110.
High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108-110.
High Surf Advisory until midnight EDT Friday night for NCZ106-
108-110.
Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
Thursday for NCZ107.
SC...Tropical Storm Warning for SCZ032-033-039-054>056-058-059.
Flood Watch through Friday morning for SCZ017-023-024-032-033-
039-054>056-058-059.
High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
056.
High Surf Advisory until midnight EDT Friday night for SCZ054-
056.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&
SYNOPSIS...DCH/CRM
UPDATE...SHK
NEAR TERM...ABW
SHORT TERM...CRM
LONG TERM...CRM
AVIATION...SHK
MARINE...DCH/ABW/CRMHazardous weather outlook, Aug 7, 3:56 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
456 PM EDT Wed Aug 7 2024
AMZ250-252-254-082100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
456 PM EDT Wed Aug 7 2024
...TORNADO WATCH 610 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-SCZ017-023-024-082100-
Robeson-Bladen-Marlboro-Darlington-Dillon-
456 PM EDT Wed Aug 7 2024
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ099-109-SCZ058-059-082100-
Columbus-Inland Brunswick-Central Horry-Northern Horry-
456 PM EDT Wed Aug 7 2024
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 610 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-082100-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
456 PM EDT Wed Aug 7 2024
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 610 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Rip Current Risk.
High Surf Advisory.
Tornado Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Surf Advisory.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-082100-
Inland New Hanover-
456 PM EDT Wed Aug 7 2024
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 610 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ105-082100-
Inland Pender-
456 PM EDT Wed Aug 7 2024
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 610 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ032-033-039-055-082100-
Florence-Marion-Williamsburg-Inland Georgetown-
456 PM EDT Wed Aug 7 2024
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ256-082100-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
456 PM EDT Wed Aug 7 2024
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ056-082100-
Coastal Georgetown-
456 PM EDT Wed Aug 7 2024
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Rip Current Risk.
High Surf Advisory.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Surf Advisory.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 2:18 PM EST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
318 PM EDT Wed Aug 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flash Flood North Myrtle Beach 33.83N 78.67W
08/07/2024 Horry SC Broadcast Media
Street flooding reported along 13th Avenue South in
North Myrtle Beach
&&
Event Number ILM2400243
MASLocal storm report, Aug 7, 2:25 PM EST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
325 PM EDT Wed Aug 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Tornado Maple Hill 34.67N 77.72W
08/07/2024 Pender NC Emergency Mngr
Debris on Highway 53 from tornado
&&
Event Number ILM2400244
SHKLocal storm report, Aug 7, 3:57 PM EST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
457 PM EDT Wed Aug 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tropical Cyclone 4 E Sellers 34.29N 79.41W
08/07/2024 Marion SC Trained Spotter
Trees down on power line
&&
Event Number ILM2400245
SHKEvent by event
7 flash flood, 3 flood, 1 lightning. Local standard time, as filed.
Flood, Brunswick
- When
- August 7, 6:40 PM EST to 7:40 PM EST
- Where
- Brunswick County, 0.9 mi NW of Honey Pond to 0.91 mi NNW of Honey Pond
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.040, -78.510
A spotter reported 1 foot of water at the intersection of Whiteville Road Northwest and Mill Branch Road Northwest.
Flood, New Hanover
- When
- August 9, 5:47 PM EST to 6:47 PM EST
- Where
- New Hanover County, 0.29 mi WNW of Baymeade to 0.27 mi NW of Baymeade
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.272, -77.824
Putnam Road in Ogden has water depth ranging from 6 inches to two feet.
Flood, Robeson
- When
- August 10, 2:30 PM EST
- Where
- Robeson County, 7.31 mi SSE of Allenton
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -78.878
An 80 year old male that was swept off the roadway where Old Lumberton Rd crosses the Big Swamp.
Flash Flood, Robeson
- When
- August 10, 5:43 PM EST to 6:43 PM EST
- Where
- Robeson County, 3.45 mi SSE of Allenton to 3.52 mi SSE of Allenton
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.536, -78.891
Flash flooding has resulted in high water along Old Whiteville Road between Willoughby and the Robeson County line. One water rescue was performed.
Lightning, New Hanover
- When
- August 11, 12:09 PM EST
- Where
- New Hanover County, 0.9 mi SE of (Ilm)wilmington Arpt
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 34.260, -77.890
A lightning strike caused a structural fire in the Deerbrook apartment complex.
Flash Flood, Pender
- When
- August 11, 5:10 PM EST to 6:10 PM EST
- Where
- Pender County, 3.16 mi WNW of Atkinson to 4.63 mi WNW of Atkinson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 34.550, -78.220
Water was reported flowing across Beatty's Bridge Road, necessitating barricades.
Flash Flood, Pender
- When
- August 11, 5:34 PM EST
- Where
- Pender County, Atkinson to 0.08 mi ESE of Atkinson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.530, -78.170
Flash flooding was reported on roads near the intersection of East Church Street and North Ranking Street.
Flash Flood, Robeson
- When
- August 11, 6:17 PM EST to 7:17 PM EST
- Where
- Robeson County, 2.15 mi SSW of Moss Neck to 2.27 mi SSW of Moss Neck
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.640, -79.140
Flash flooding was reported near the intersection of Country Club Road and Eddie Sampson Road.
Flash Flood, Robeson
- When
- August 11, 6:30 PM EST to 7:30 PM EST
- Where
- Robeson County, 1.13 mi E of Parkton to 0.91 mi ESE of Parkton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.900, -79.000
Flash flooding was reported in multiple spots throughout Parkton including Victoria Drive, Blue Road, and West Parkton Tobermory Road.
Flash Flood, New Hanover
- When
- August 12, 12:58 PM EST to 1:58 PM EST
- Where
- New Hanover County, 0.13 mi SE of Wilmington Beach to 0.14 mi SSW of Wilmington Beach
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.019, -77.898
Roads flooded near the intersection of Lake Park and South Ocean Boulevards.
Flash Flood, New Hanover
- When
- August 12, 1:25 PM EST to 2:25 PM EST
- Where
- New Hanover County, 0.57 mi E of Kure Beach to 0.82 mi E of Kure Beach
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.000, -77.910
Flooding has been noted along Fort Fisher Boulevard in Kure Beach. Law enforcement has blocked off several streets due to flooding.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Robeson | 2024-08-10 | 80 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 7 to 8, 20241 death · $2.8 million · EF3 · 43 events
- Rip Current in Illinois, August 7, 20241 death · 1 injured · 1 event
- Heat in Arizona, August 7, 20241 death · 1 event
- Excessive Heat and Heat in Texas, August 7 to 9, 20249 injured · 46 events
- Tornado and Tropical Storm in North Carolina, August 7 to 9, 2024EF2 · 19 events
- Wildfire in Colorado, August 7 to 9, 2024$150,000 · 1 event
- Tornado and Flash Flooding in Colorado, August 7 to 10, 2024EF1 · 5 events
- Heat in Texas, August 7 to 8, 202421 events
- Heat in Louisiana, August 7 to 8, 202417 events
- Flash Flood and Hail in Colorado, August 7, 20241.75 in hail · 15 events
- Heat in Arkansas, August 7 to 8, 20249 events
- Excessive Heat and Heat in Texas, August 7 to 8, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211881, 1211885, 1223759, 1211889, 1211876, 1211873, 1211872, 1211860, 1211858, 1211857, 1211856.